Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS North Platte, NE

May 14, 2024Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 14, 2024, 8:05 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2024, 8:05 PM CDT (01:05 UTC)
Expired
May 14, 2024, 8:30 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:05 PM CDTHAIL 1.757 Nw Bassett, NEFire department reported hail ranging from quarter to golf ball sized.
May 14, 8:15 PM CDTHAIL 16 Nne Bassett, NEPublic report of quarter sized hail and smaller. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KLBF 150105
SVRLBF
NEC103-149-150130-
/O.NEW.KLBF.SV.W.0029.240515T0105Z-240515T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
805 PM CDT Tue May 14 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Rock County in north central Nebraska...
  Southeastern Keya Paha County in north central Nebraska...

* Until 830 PM CDT.

* At 805 PM CDT, a severe thunderstorm was located near Bassett,
  moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bassett, Newport, and Mariaville.

This includes the following highways...
 Highway 183 between mile markers 180 and 182.
 Highway 20 between mile markers 254 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4279 9926 4278 9924 4251 9925 4254 9964
      4284 9963 4284 9926
TIME...MOT...LOC 0105Z 252DEG 17KT 4265 9954 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
1 follow-up statement
424 
WWUS53 KLBF 150114
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
814 PM CDT Tue May 14 2024

NEC103-149-150130-
/O.CON.KLBF.SV.W.0029.000000T0000Z-240515T0130Z/
Rock NE-Keya Paha NE-
814 PM CDT Tue May 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN ROCK AND SOUTHEASTERN KEYA PAHA COUNTIES...

At 814 PM CDT, a severe thunderstorm was located near Bassett, moving
east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bassett, Newport, and Mariaville.

This includes the following highways...
 Highway 183 between mile markers 180 and 182.
 Highway 20 between mile markers 254 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4284 9951 4281 9926 4279 9926 4278 9924
      4251 9925 4254 9964 4284 9963
TIME...MOT...LOC 0114Z 262DEG 19KT 4265 9945 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:35 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Isolated severe storms are possible late this afternoon and this evening, mainly affecting northern Nebraska. The hazards are severe wind gusts, large hail and the potential for landspouts or an isolated tornado.
  • The next chance for severe weather arrives Sunday and lasts through Tuesday. It is important to note the area of concern for severe weather appears to be mostly south and east of wrn and ncntl Nebraska. Changes in the forecast location of the severe weather are likely.
Area forecast discussion, May 14, 6:35 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
635 PM CDT Tue May 14 2024

.KEY MESSAGES...

- Isolated severe storms are possible late this afternoon and
  this evening, mainly affecting northern Nebraska. The hazards
  are severe wind gusts, large hail and the potential for
  landspouts or an isolated tornado.

- The next chance for severe weather arrives Sunday and lasts
  through Tuesday. It is important to note the area of concern for
  severe weather appears to be mostly south and east of wrn and
  ncntl Nebraska. Changes in the forecast location of the severe
  weather are likely.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 321 PM CDT Tue May 14 2024

A fairly vigorous and compact upper level low circulating across ern
WY/wrn SD this afternoon will move east through SD tonight. This
storm system produced about 20 or so severe wind reports across ID
Monday but is poised to produce less severe weather across wrn and
ncntl Nebraska late this afternoon and this evening.

The severe weather concerns according to the RAP and HRRR are wind
gusts, large hail and the potential for landspouts and an isolated
tornado. The focus for severe weather this afternoon revolves around
a developing triple point across the Sandhills but the latest HRRR
and RAP model solutions suggest this feature is less pronounced. The
reason for this is that the Pacific front behind the dry surge is
rapidly overtaking this surge of dry air. Still, a triple pt should
develop near highway 83 by 00z. Isolated severe storm development is
possible along or just north of this area.

Another strong or severe storm could develop post-frontal across
nwrn Nebraska this afternoon posing a severe wind threat and perhaps
a marginal severe hail threat. A third area for isolated strong
storm development is possible in the deeply mixed super-heated air
across swrn Nebraska.

The storm activity across the north will move east through ncntl
Nebraska this evening while the activity south moves toward KS. The
latest HRRR/RAP model runs are showing potential for upscale growth
in both areas and the HRRR indicates the upscale growth across ncntl
Nebraska could lead to strong/severe wind gusts later this evening.

Winds aloft at h500mb will be strong near 40kts for this event and
the MLCAPE around 1500 J/KG in spots suggests isolated supercell
potential. Across much of the region it appears the strong shear
relative to the modest instability will limit severe storm coverage
to isolated. The BRN is less than 25 across much of ncntl Nebraska
this evening, according to the models.

Satellite shows a second upper low across ern ID/wrn WY this
afternoon; very close to the lead disturbance. It is extremely
unusual for two storm systems to be located so close together. The
result will likely be a second round of elevated, mainly diurnally
forced, post-frontal showers and thunderstorms Wednesday.

POPs tonight and Wednesday lean on the short term model blend plus
the HRRR and RAP models. A limiter caps rain chances at 60 percent
tonight and this might be generous given the spartan storm
coverage suggested by the HRRR and RAP models. Scattered POPs are in
place Wednesday. The loss of diurnal heating Wednesday night should
present a dry forecast from late Wednesday evening onward.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 321 PM CDT Tue May 14 2024

A dry forecast is in place Thursday through Saturday.

The next substantial rain chance is Sunday and Monday and the
GFS, the faster model, has been advertising this for several model
runs. The ECM and GEM have sped up matching the timing of the GFS. A
long wave trof should build into the the wrn U.S. this weekend
drawing a belt of strong subtropical winds north toward Nebraska.
Winds aloft will become very strong, 50-70kts at h300mb, and this
belt of strong winds will be mostly focused south and east of
wrn/ncntl Nebraska.

Likely POPs are in place across wrn/ncntl Nebraska Sunday and Monday
for disturbances rotating northeast through the trof. Chance POPs
are in place Tuesday. The better chances for severe weather appear
to be south and east and this is based on the location of a sfc low
the models show across wrn KS. If the low forms further north or
west, wrn/ncntl Nebraska would be favored.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Tue May 14 2024

Scattered thunderstorms will continue across northern Nebraska
through ~03Z, impacting KVTN. This activity will exit towards
the north and east with broken to overcast MVFR ceilings left in
it's wake across northern Nebraska overnight. A brief period of
IFR ceilings will be possible Thursday morning into early
afternoon for KVTN. For KLBF, ceilings are expected to remain
low-end VFR through the period. Shower and thunderstorm chances
increase Thursday mid-morning for both terminals, however,
confidence remains far too low in regards to specific timing and
impacts. Future amendments and inclusions are likely with
subsequent forecasts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Viken
Hazardous weather outlook, May 14, 3:06 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
306 PM CDT Tue May 14 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-152015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
306 PM CDT Tue May 14 2024 /206 PM MDT Tue May 14 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

An upper level disturbance and surface trough will approach western
and north central Nebraska early this evening. Showers and
thunderstorms are expected to develop along this feature. Some storms
may be severe with gusty winds and hail up to quarter size. An
isolated tornado is possible over north central Nebraska into the
early evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will continue into Wednesday.

Periodic showers and thunderstorms exist throughout the rest of the
week with the severe weather potential generally being low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight

CLB

In the hours before

Special weather statement, May 14, 6:58 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Tue May 14 2024

NEZ009-027-150030-
Loup NE-Rock NE-
658 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK AND
NORTHEASTERN LOUP COUNTIES THROUGH 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rose, or 20 miles north of Taylor, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Rock
and northeastern Loup Counties.

This includes Highway 183 between mile markers 142 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4201 9949 4210 9952 4215 9924 4209 9924
      4208 9923 4200 9923
TIME...MOT...LOC 2357Z 262DEG 15KT 4205 9947

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, May 14, 7:08 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM CDT Tue May 14 2024

NEZ058-059-069-070-150045-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
708 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES THROUGH 745 PM CDT/645 PM MDT/...

At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Imperial, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Imperial and Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 42 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4053 10171 4074 10171 4078 10119 4047 10120
TIME...MOT...LOC 0008Z 271DEG 23KT 4064 10161

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NMJ
Local storm report, May 14, 7:10 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
710 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             6 S Eli                 42.85N 101.44W
05/14/2024  E1.25 Inch       Cherry             NE   Public

&&

ARV
Special weather statement, May 14, 7:30 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue May 14 2024

NEZ006-008-009-150115-
Brown NE-Rock NE-Keya Paha NE-
730 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ROCK...NORTHEASTERN
BROWN...NORTHWESTERN HOLT...KEYA PAHA AND WESTERN BOYD COUNTIES
THROUGH 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wewela to 8 miles northeast of
Springview to 7 miles north of Long Pine. Movement was east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bassett, Springview, Newport, Burton, Keller Park State Recreation
Area, Nets Peak, Thomas Creek State Wildlife Management Area,
Mariaville, Pine Glen State Wildlife Refuge, Mills, Brocksburg, and
Meadville.

This includes the following highways...
 Highway 183 between mile markers 181 and 182, and between mile
markers 199 and 225.
 Highway 20 between mile markers 257 and 273.
 Highway 12 near mile marker 40, and between mile markers 46 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 9925 4265 9987 4300 9983 4300 9926
TIME...MOT...LOC 0030Z 282DEG 19KT 4301 9965 4288 9960 4265 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Brown
Special weather statement, May 14, 7:50 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
750 PM CDT Tue May 14 2024

NEZ058-059-069-070-150115-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
750 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES THROUGH 815 PM CDT/715 PM MDT/...

At 750 PM CDT/650 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Elsie, or 19 miles northwest of Hayes
Center, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Perkins, northeastern Chase, southwestern Lincoln and northwestern
Hayes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4060 10142 4077 10141 4081 10092 4054 10093
TIME...MOT...LOC 0050Z 272DEG 20KT 4069 10131

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NMJ
Local storm report, May 14, 8:05 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
805 PM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             3 NW Burton             42.94N 99.63W
05/14/2024  E0.88 Inch       Keya Paha          NE   Trained Spotter

            Trained spotter reported pea to nickel sized
            hail. Time estimated from radar.

&&

CR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSpecial Weather StatementLBFChase37 min
May 14, 7:30 PM CDTSpecial Weather StatementLBFKeya Paha45 min
May 14, 7:38 PM CDTSevere Thunderstorm WarningLBFKeya Paha52 min
May 14, 7:50 PM CDTSpecial Weather StatementLBFHayes25 min
May 14, 8:11 PM CDTSpecial Weather StatementLBFHolt, Rock49 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln42 min
May 14, 8:26 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock49 min
May 14, 8:54 PM CDTSpecial Weather StatementLBFLoup51 min
May 14, 9:14 PM CDTSpecial Weather StatementLBFBoyd, Holt46 min
May 14, 9:16 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
May 14, 10:06 PM CDTSpecial Weather StatementLBFCuster39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.